Large pericardial effusion induced by minoxidil [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2012; 40(3): 255-258 | DOI: 10.5543/tkda.2012.63904

Large pericardial effusion induced by minoxidil

Mehmet Cilingiroglu1, Nuri Akkus2, Salil Sethi2, Kalgi A Modi2
1University of Pittsburgh Medical Center, Section of Interventional Cardiology, Pittsburgh, Usa
2Lsu Shreveport Health, Section of Cardiology, Shreveport, Usa

A 53-year-old male admitted with increased shortness of breath. In the physical examination, he had dyspnea, tachycardia and tachypnea. An echocardiogram showed large pericardial effusion (PE) as well as significant pulmonary hypertension. He had been started recently on minoxidil for blood pressure control. PE was reported to occur with minoxidil treatment both in patients undergoing dialysis and those with normal renal function. Pulmonary hypertension has been reported to affect the cardiac tamponade physiology. Because of significant pulmonary hypertension in our patient, a right heart catheterization was also done, which prevented cardiac tamponade. He was treated conservatively without any intervention, and PE resolved spontaneously after discontinuation of minoxidil.

Keywords: Adult, cardiac tamponade, heart failure, hypertension; kidney; minoxidil; pericardial effusion; renal dialysis.

How to cite this article
Mehmet Cilingiroglu, Nuri Akkus, Salil Sethi, Kalgi A Modi. Large pericardial effusion induced by minoxidil. Turk Kardiyol Dern Ars. 2012; 40(3): 255-258

Corresponding Author: Mehmet Cilingiroglu, United States
© Copyright 2019 Archives of the Turkish Society of Cardiology
LookUs & Online Makale